Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 33, NWS Great Falls, MT

June 25, 2018Chouteau County, Fergus County, Judith Basin County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 25, 2018, 8:22 PM MDT for Chouteau County, Fergus County, Judith Basin County, Montana. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2018, 8:22 PM MDT (02:22 UTC)
Expired
Jun 25, 2018, 8:45 PM MDT
In force
23 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chouteau County, MT, Fergus County, MT, Judith Basin County, MT

The radar

The Great Falls radar (KTFX), 80 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.4 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2018-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2018-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

680 
WUUS55 KTFX 260222
SVRTFX
MTC015-027-045-260245-
/O.NEW.KTFX.SV.W.0033.180626T0222Z-180626T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
822 PM MDT MON JUN 25 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  North central Judith Basin County in central Montana...
  Western Fergus County in central Montana...
  South central Chouteau County in north central Montana...

* Until 845 PM MDT.

* At 822 PM MDT, a severe thunderstorm was located 12 miles north of
  Geyser, or 22 miles northwest of Stanford, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Square Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4739 11053 4754 11054 4763 11000 4736 11001
TIME...MOT...LOC 0222Z 270DEG 25KT 4744 11043 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
676 
WWUS55 KTFX 260236
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
836 PM MDT MON JUN 25 2018

MTC015-027-045-260245-
/O.CON.KTFX.SV.W.0033.000000T0000Z-180626T0245Z/
Judith Basin MT-Fergus MT-Chouteau MT-
836 PM MDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR NORTH CENTRAL JUDITH BASIN...WESTERN FERGUS AND SOUTH CENTRAL
CHOUTEAU COUNTIES...

At 836 PM MDT, a severe thunderstorm was located 10 miles south of
Geraldine, or 21 miles north of Stanford, moving east at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Square Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4741 11043 4756 11044 4763 11000 4736 11001
TIME...MOT...LOC 0236Z 266DEG 24KT 4746 11031 

HAIL...1.00IN
WIND...70MPH
 
$$

KJ
044 
WWUS55 KTFX 260244
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
844 PM MDT MON JUN 25 2018

MTC015-027-045-260253-
/O.EXP.KTFX.SV.W.0033.000000T0000Z-180626T0245Z/
Judith Basin MT-Fergus MT-Chouteau MT-
844 PM MDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUDITH BASIN...
WESTERN FERGUS AND SOUTH CENTRAL CHOUTEAU COUNTIES WILL EXPIRE AT 845
PM MDT...
    
This warning has been replaced by a new severe thunderstorm warning 
farther to the east. 

LAT...LON 4741 11043 4756 11044 4763 11000 4736 11001
TIME...MOT...LOC 0243Z 270DEG 25KT 4746 11027 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 5:42 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 25, 5:42 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
542 PM MDT Mon Jun 25 2018

...UPDATED AVIATION DISCUSSION...

.SYNOPSIS...

A strong pacific cold front will sweep east across the region this
evening and will be accompanied by scattered showers and
thunderstorms, especially this evening. Some storms could be
strong to severe, possibly producing damaging winds, large hail,
and brief heavy rain. The front will exit the area around
midnight, causing the showers and thunderstorms to decrease from
the west. A westerly flow aloft will then bring drier and cooler
conditions with breezy west winds for Tuesday through Wednesday.

&&

.DISCUSSION...

Rest of Today and Tonight...a fairly vigorous upper level trough
continues to push east across BC this afternoon and evening with
associated Pacific cold front currently draped from NW Montana SW
into NE Oregon. Cumulus field just now beginning to initiate over
central Idaho should expand rapidly across SW MT over the next
few hrs with thunderstorms initiating over SW and W-central MT
late this afternoon and tracking NE across central and north-
central MT this evening. Dewpoints have fallen some today with
mixing but should still support enough instability to combine
with wind shear of around 40kts for organized thunderstorm
development this evening as storms track NE through central/north-
central MT. Greatest threat from these storms is likely to be
wind as unidirectional wind shear supports linear storm
organization as cells move NE into n-central MT this evening.
Hail threat is also there, especially with initial cells in the
early evening period. Wind shift to the west or northwest will
follow the frontal passage overnight with a few showers lingering
behind the front over far SW and eastern portions of the forecast
area. Hoenisch

Tuesday through Monday...A westerly flow aloft will set up over
Montana Tuesday through Wednesday, bringing drier conditions and
breezy westerly winds. Temperatures will initially drop to
slightly below normal on Tuesday behind the front, but then
rebound to just above normal for Wednesday. A deep and slow-moving
low pressure trough will then move into the Pacific Northwest /
Northern Rockies / Northern Plains area for Thursday through
Monday, keeping a good chance of showers and thunderstorms over
the forecast area. As of this forecast cycle, the best chances
appear to be on Friday and Saturday. Heavy rain does not appear
to be likely at this time, but the situation will continue to be
monitored. Temperatures will likely cool to below normal at this
time as well.
Coulston

&&

.AVIATION...
Updated 0000Z.

Mainly VFR conditions will be found during the forecast
period...with the exception of any sites that receive an evening
or early overnight shower or thunderstorm. A cold front will move
from west to east this evening and tonight. This will bring
increased chances for showers and thunderstorms across most sites.
Some stronger storms are possible...mainly from KHLN to KGTF to
KLWT and northward to KHVR. Strong winds and hail are
possible...along with brief MVFR showers with any storms this
evening. Showers may then linger into the early overnight
hours...bringing brief MVFR conditions. VFR conditions then return
for Tuesday morning...and continue throughout the day. Gusty
winds may also develop by Tuesday afternoon...with gusts over 30
knots possible. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  73  47  80 /  80   0   0   0
CTB  47  68  44  74 /   0   0   0   0
HLN  54  75  49  81 /  50   0   0   0
BZN  55  76  47  82 /  20  10   0   0
WEY  47  70  39  75 /   0   0   0   0
DLN  51  74  45  81 /  20   0   0   0
HVR  54  74  48  79 /  80   0   0   0
LWT  53  69  46  76 /  60  10   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood warning continues until further notice for the Missouri River
near the James Kipp Recreation area.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 25, 8:07 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
807 PM MDT MON JUN 25 2018

MTZ011>013-045-047-050-051-260245-
Chouteau MT-Cascade MT-Fergus MT-Liberty MT-Hill MT-Blaine MT-
Judith Basin MT-
807 PM MDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JUDITH BASIN...
SOUTHEASTERN LIBERTY...NORTHWESTERN FERGUS...SOUTHWESTERN BLAINE...
SOUTHERN HILL...CHOUTEAU AND EAST CENTRAL CASCADE COUNTIES UNTIL 845
PM MDT...

At 806 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles south of Lothair to 6 miles northeast
of Fort Benton to 13 miles southeast of Highwood. Movement was
northeast at 50 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Benton, Big Sandy, Box Elder, Highwood, Hingham, Rudyard, Rocky
Boy, Shonkin and Loma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4871 11058 4828 10963 4748 10938 4733 11071
      4780 11085 4827 11123
TIME...MOT...LOC 0206Z 239DEG 53KT 4825 11113 4791 11059 4749 11053

KJ
Special weather statement, Jun 25, 8:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Great Falls MT
810 PM MDT MON JUN 25 2018

MTZ015-052-053-055-260300-
Broadwater MT-Madison MT-Jefferson MT-Gallatin MT-
810 PM MDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BROADWATER...NORTH
CENTRAL MADISON...SOUTHEASTERN JEFFERSON AND NORTHWESTERN GALLATIN
COUNTIES UNTIL 900 PM MDT...

At 809 PM MDT, trained weather spotters reported a strong
thunderstorm 10 miles east of Whitehall, or 27 miles southeast of
Boulder, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Three Forks, Manhattan, Whitehall, Cardwell, Logan, Maudlow, Lewis
And Clark Caverns State Park, Trident, Willow Creek, Menard and
Missouri Headwaters State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4576 11194 4584 11210 4593 11209 4596 11202
      4617 11119 4587 11106
TIME...MOT...LOC 0209Z 251DEG 37KT 4588 11188

JANGLIN
Local storm report, Jun 25, 8:14 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
814 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     WHITEHALL               45.87N 112.09W
06/25/2018  E50 MPH          JEFFERSON          MT   TRAINED SPOTTER

            1-2 INCH DIAMETER TREE BRANCHES KNOCKED
            DOWN.

&&

JAA
Local storm report, Jun 25, 8:17 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST DEARBORN MDT            47.14N 111.86W
06/25/2018  M55 MPH          CASCADE            MT   MESONET

            MESONET STATION MTYEP, DEARBORN MDT.

&&

JAA
Local storm report, Jun 25, 8:18 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
818 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     NON-TSTM WND GST TWO MEDICINE BRIDGE MDT 48.45N 113.20W
06/25/2018  M42 MPH          GLACIER            MT   MESONET

            MESONET STATION MTBRN, TWO MEDICINE BRIDGE
            MDT.

&&

JAA
Local storm report, Jun 25, 8:21 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     1 S POWER               47.70N 111.69W
06/25/2018                   TETON              MT   BROADCAST MEDIA

            FACEBOOK REPORT OF DOWNED TREES, SMALL HAIL,
            AND NO ELECTRICITY SOUTH OF POWER. ALSO
            REPORTS 2 INCHES OF RAIN.

&&

JAA

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:11 PM MDTSpecial Weather StatementTFXCascade34 min
Jun 25, 6:25 PM MDTSpecial Weather StatementTFXHill35 min
Jun 25, 6:33 PM MDTSpecial Weather StatementTFXCascade42 min
Jun 25, 6:44 PM MDTSpecial Weather StatementTFXLewis and Clark46 min
Jun 25, 6:56 PM MDTSpecial Weather StatementTFXHill34 min
Jun 25, 7:01 PM MDTSpecial Weather StatementTFXCascade44 min
Jun 25, 7:04 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Teton26 min
Jun 25, 7:17 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Teton28 min
Jun 25, 7:20 PM MDTAreal Flood AdvisoryTFXCascade2 hr
Jun 25, 7:28 PM MDTFlash Flood WarningTFXCascade2 hr
Jun 25, 7:31 PM MDTSpecial Weather StatementTFXChouteau44 min
Jun 25, 7:44 PM MDTSpecial Weather StatementTFXChouteau31 min
Jun 25, 7:53 PM MDTSpecial Weather StatementTFXBroadwater37 min
Jun 25, 8:03 PM MDTAreal Flood AdvisoryTFXCascade92 min
Jun 25, 8:07 PM MDTSpecial Weather StatementTFXChouteau38 min
Jun 25, 8:10 PM MDTSpecial Weather StatementTFXBroadwater50 min
Jun 25, 8:28 PM MDTSpecial Weather StatementTFXBroadwater, Meagher47 min
Jun 25, 8:42 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin33 min
Jun 25, 8:49 PM MDTSevere Thunderstorm WarningTFXChouteau, Liberty, Pondera, Teton26 min
Jun 25, 8:58 PM MDTSpecial Weather StatementTFXBroadwater47 min
Jun 25, 9:23 PM MDTSpecial Weather StatementTFX37 min
Jun 25, 9:32 PM MDTSpecial Weather StatementTFXJudith Basin43 min
Jun 25, 9:58 PM MDTSpecial Weather StatementTFX47 min
Jun 25, 10:11 PM MDTSpecial Weather StatementTFXChouteau49 min
Jun 25, 10:13 PM MDTSpecial Weather StatementTFXFergus47 min
Jun 25, 10:15 PM MDTSpecial Weather StatementTFXBlaine45 min
Jun 25, 10:20 PM MDTSpecial Weather StatementTFXChouteau40 min
Jun 25, 11:35 PM MDTSpecial Weather StatementTFXMusselshell40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.